Iowa, 2016Hail in Iowa, May 11, 2016
May 11, 2016 · NWS DVN · 2 events in 1 county or zone
Isolated to scattered thunderstorms developed mid to late afternoon along a weak boundary. The strongest storms produced a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed mid to late afternoon along a weak boundary. The strongest storms produced a few reports of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 11, 5:36 PM CST, 54 minutes earlier.
Area forecast discussion, May 11, 5:36 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
636 PM CDT WED MAY 11 2016
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 228 PM CDT Wed May 11 2016
A complicated and potentially convectively active set up still is in
place this afternoon, as heating has slowly occurred over the
southern 1/2 of the CWA. The dissipating MCS has enabled stratus and
fog to remain in place much longer than normal for May, but non the
less, it is burning off as we approach 2 PM.
&&
.SHORT TERM...(THIS EVENING THROUGH Thursday)
ISSUED AT 228 PM CDT Wed May 11 2016
After a lull continues through mid afternoon, I expect new
convection to fire once again in southern Iowa along and just north
of the developing low pressure. A strong short wave trof is moving
into eastern NE early this afternoon, and this feature will provide
lift for additional storms this evening. While models are varying on
placement of storms, I believe the satellite and observations
support the 17Z HRRR or 18Z RAP solution of bringing the surface low
east to just south of the Quad Cities by 00-02Z. The would bring
scattered to numerous storms over much of the CWA between 22Z and
05Z tonight, generally through midnight.
Severe storms remain possible given the deep layer shear and weak to
moderate CAPE expected. The southeasterly winds and dewpoints in the
lower 60s to near 70 suggest that a tornado cannot be ruled out on
any storm moving east of the main flow, thus right turning supercells
are most favored for tornado potential. Hail and damaging winds
would likely be the main threat after storms congeal into lines by
early evening.
After storms end around midnight east, dry weather will spread back
over the area through Thursday. Lows in the lower 50s west to near
60 east should climb back to the mid 60s northwest to lower 70s east
as deep mixing takes place offsetting the cold advection.
ERVIN
.LONG TERM...(Thursday NIGHT THROUGH Wednesday)
ISSUED AT 228 PM CDT Wed May 11 2016
Overview...end of this week into early next week...models remain
in agreement on a significant pattern change. A large trough is
forecast to develop across north-central North America with the
main upper low positioned over Ontario and Manitoba. The GFS and
ECMWF have strong 850mb cold air advection beginning Friday
evening...850mb temps forecast to fall to around -5 C by Saturday
morning.
Thursday Night...Large-scale subsidence builds in behind departing
shortwave trough. Skies will be mostly clear and lows will be in
the 40s.
Friday...An Alberta clipper system is forecast to move through
the Upper Midwest and Great Lakes. GFS has 500mb height falls
approaching 6-9 dam/12hr by Friday evening over E Iowa/W
Illinois. As expected...consensus PoPs have now increased for
Friday afternoon to 60 percent for the majority of the CWA.
Thunderstorms are most likely in the counties south of I-80.
Strong thunderstorm potential...Superposition of moderate 0-6 km
shear of 40-50 kts and MUCAPE exceeding 1500 J/kg means a few
strong or severe storms are possible Friday afternoon with hail
and strong wind gusts the greatest threats.
Saturday and Sunday...Cool on Saturday in the mid 50s with NW
winds gusting near 25 mph. A little warmer on Sunday into the
lower 60s.
Patchy frost remains a possibility across the northern tier or
two of counties with mid to upper 30s for lows...early Saturday
and Sunday morning.
Monday through Wednesday...Models differ with regard to evolution
of 500mb height pattern. GFS/GEM 500mb flow transitions from NW
to SW which would be a wet/active pattern. The ECMWF is more zonal
and drier.
Current forecast has best chance for showers and storms Monday
night into Tuesday morning with PoPs in the 40-60% range. No big
warm ups are forecast. Uttech
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Thursday EVENING)
ISSUED AT 630 PM CDT Wed May 11 2016
Episodes of showers and storms with brief to periods of mvfr conditions
possible will occur at all the terminals through 12/04z. A cool front
will then pass by late this evening with skies becoming fair with vfr
conditions by midnight. Winds will be mostly light and variable until
the front passes and then become northwesterly at 5 to 15 kts. After
12/15z...mostly sunny skies will be expected with a northwest wind of
10 to 20+ kts.
&&
.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Uttech
AVIATION...Nichols
Hazardous weather outlook, May 11, 10:43 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 AM CDT WED MAY 11 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1143 AM CDT WED MAY 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING AHEAD OF A COLD FRONT. THE STORM PREDICTION
CENTER HAS PLACED MUCH OF THE OUTLOOK AREA ALONG AN SOUTH OF
INTERSTATE 80 IN A SLIGHT RISK OF SEVERE WEATHER. THE PRIMARY
THREAT WITH THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60
MPH... AND LARGE HAIL IN EXCESS OF 1 INCH IN DIAMETER. TORNADOES
ARE ALSO POSSIBLE...MAINLY IN WEST CENTRAL ILLINOIS WHERE WARMER
HIGH TEMPERATURES NEAR 80 ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
ERVIN
In the hours before
Special weather statement, May 11, 5:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT WED MAY 11 2016
IAC031-045-120015-
CLINTON-CEDAR-
643 PM CDT WED MAY 11 2016
...A STRONG THUNDERSTORM WILL AFFECT CEDAR COUNTY ...
AT 643 PM CDT...A STRONG THUNDERSTORM WAS OVER TIPTON...MOVING
NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TIPTON...STANWOOD...LOWDEN...WHEATLAND...TORONTO...BUCHANAN...CLARENCE...
CEDAR COUNTY FAIRGROUNDS...MASSILLON PARK...TIPTON MATTHEWS AIRPORT...
CEDAR VALLEY PARK...WALNUT GROVE PARK AND CEDAR VALLEY.
LAT...LON 4184 9079 4167 9121 4181 9132 4195 9109
4195 9090 4197 9090
TIME...MOT...LOC 2343Z 238DEG 26KT 4180 9115
ERVINSpecial weather statement, May 11, 6:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT WED MAY 11 2016
IAC045-120030-
CLINTON-
705 PM CDT WED MAY 11 2016
...A STRONG THUNDERSTORM WILL AFFECT ...
AT 704 PM CDT...A STRONG THUNDERSTORM WAS NEAR DEWITT...OR 12 MILES
WEST OF CLINTON...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLINTON...DEWITT...CAMANCHE...CHARLOTTE...LOW MOOR...WELTON...ANDOVER...
GOOSE LAKE...BRYANT...ELVIRA...MALONE...CLINTON MUNICIPAL AIRPORT AND
CLINTON COUNTY FAIRGROUNDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4188 9017 4185 9017 4183 9019 4177 9047
4177 9051 4178 9053 4195 9065 4203 9043
4203 9026
TIME...MOT...LOC 0004Z 253DEG 15KT 4186 9047
ERVINHail, Clinton
- When
- May 11, 6:30 PM CST to 6:45 PM CST
- Where
- Clinton County, 3.78 mi NW of Clinton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -90.250
Hail the size of dimes to nickels was reported to fall in a time estimated between 730 and 745 PM.
Hail, Clinton
- When
- May 11, 6:42 PM CST
- Where
- Clinton County, 0.86 mi SE of Elvira
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 41.860, -90.360
Hail size was reported from public with a picture received from social media.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, May 11 to 12, 20164 injured · $5.0 million · EF2 · 61 events
- Tornado and Flash Flooding in Illinois, May 11 to 12, 2016$230,000 · EF0 · 26 events
- Flash Flooding and Hail in Oklahoma, May 11 to 12, 20161 injured · $305,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, May 11, 2016$199,000 · 2 in hail · 19 events
- Flash Flooding and Hail in Kentucky, May 11, 2016$113,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Oklahoma, May 11 to 12, 20161 injured · $102,000 · 2.75 in hail · 16 events
- Tornadoes and Flooding in Indiana, May 11 to 12, 2016$28,000 · EF1 · 11 events
- Flood in Alaska, May 11 to 13, 2016$100,000 · 1 event
- Flash Flood in Kentucky, May 11, 2016$40,000 · 1 event
- Flash Flood and Hail in Texas, May 11, 20161.5 in hail · 26 events
- Dense Fog in Illinois, May 11, 201619 events
- Flash Flood and Hail in Illinois, May 11, 20164.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636835, 636836.